Hail, Las Animas
- When
- August 30, 1:26 PM MST to 1:31 PM MST
- Where
- Las Animas County, Stonewall
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.150, -105.020
A severe thunderstorm dropped hailstones up to the size of quarters west of Trinidad.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe thunderstorm dropped hailstones up to the size of quarters west of Trinidad.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 30, 2:58 AM MST, 10 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 358 AM MDT SUN AUG 30 2009 .SHORT TERM... (TODAY AND TONIGHT) ...A FEW SEVERE STORMS POSSIBLE TODAY... MAIN FORECAST CONCERN WILL BE FOR THIS AFTERNOON AND EARLY EVE...WITH THE POTENTIAL OF A FEW STRONG TO SEVERE STORMS DEVELOPING OVR THE ERN PLAINS. PRETTY MUCH EVERYWHERE E OF THE MTS COULD SEE SOME STRONG CONVECTION. MAIN LIMITING FACTOR...AS MENTIONED IN PREVIOUS AFD...IS THE WIDESPREAD CLOUDS AND COOLING WHICH MAY LIMIT INSTABILITY. HOWEVER...WEAK SHORTWAVE THIS AFTERNOON MOVING THROUGH NERN AND ERN CO WILL HELP SPARK A GOOD CHANCE OF STORMS...PARTICULARLY OVR THE MTS EWD TO THE INTERSTATE 25 CORRIDOR. DEWPTS IN THE LOWER TO MID 50S WILL CONTRIBUTE TO CAPE IN THE 1000 TO 1500 J/KG RANGE...AND SHEAR WILL ONCE AGAIN BE 35-45 KTS WITH SERLY SFC FLOW AND NW WINDS ALOFT. PARAMETERS WILL BE MARGINALLY FAVORABLE FOR SUPERCELLS. HAVE MENTIONED SVR IN THE GRIDS FOR THE ENTIRE ERN PLAINS AND MTS FOR THIS AFTERNOON AND EVE. HAIL TO ONE INCH WILL BE THE MAIN THREAT...ALONG WITH FREQUENT CG LTG. ALSO COULD SEE SOME LOCALLY HEAVY RAINFALL AND MINOR FLOODING...WITH PRECIP H2O AT 125-200 PERCENT OF NORMAL. HOWEVER...RELATIVELY QUICK MOVEMENT OF STORMS WILL LIMIT THIS THREAT SOMEWHAT. WITH H7 TEMPS FALLING BACK TO THE 7-9 DEG RANGE TODAY...TEMPS WILL STRUGGLE TO GET INTO THE MID 70S MOST LOCATIONS. ACTIVITY WILL SPREAD TO THE S TONIGHT...WITH CLEARING CONDITIONS EXPECTED FROM NW TO SE LATE TONIGHT. POPS SHOULD BE NIL BY MON MORN. ROSE .LONG TERM... UPPER TROUGH IS FORECAST TO MOVE ACROSS THE NORTHERN ROCKIES AND INTO THE NORTHERN PLAINS BY MID WEEK. TROUGH WILL MOVE ACROSS THE NORTHERN ROCKIES MONDAY FLATTENING AND SHIFTING THE UPPER RIDGE THAT IS OVER THE AREA TO THE SOUTH AND EAST BY MONDAY NIGHT. GFS IS THE OUTLIER AMONG THE OPERATIONAL MODELS AND ITS ENSEMBLE MEMBERS TRACKING THE TROUGH ON A TRAJECTORY INTO THE CENTRAL PLAINS. HAVE TRENDED TO THE NAM/SREF FOR THE FIRST PART OF THE WEEK AND ECMWF THROUGH THE EXTENDED. REMAINED CONSERVATIVE ON THUNDERSTORM POTENTIAL ON MONDAY WITH 00Z GFS/03Z SREF AND NOW THE 06Z NAM COMING IN WITH DRIER CONDITIONS. PV1.5 ANALYSIS INDICATES AN UPPER WAVE DROPPING SOUTH INTO EASTERN CO MONDAY AFTERNOON OR EVENING DEPENDING ON MODEL SOLUTION. TIMING WILL PLAY A ROLE IN WHERE AND HOW WIDE SPREAD THUNDERSTORMS BECOME. SOUTHEASTERLY FLOW OVER THE EASTERN PLAINS WILL ALLOW MOISTURE TO REMAIN IN PLACE. SOUNDINGS AND 700MB ANALYSIS DOES INDICATE WARMING ALOFT WHICH MAY ALSO LIMIT THUNDERSTORM DEVELOPMENT. MODERATE CAPE VALUES AND SHEAR AROUND 30 KTS COULD ALLOW FOR A COUPLE OF STRONG THUNDERSTORMS IF AND WHEN THEY GET GOING. BEYOND MONDAY...UPPER RIDGE IS FORECAST TO STRENGTHEN OVER THE GREAT BASIN THROUGH MID WEEK WITH WEAK IMPULSES ROTATING INTO EASTERN CO. THIS WILL LEAD TO THUNDERSTORM POSSIBILITIES EACH AFTERNOON. GFS IS GENERATING DECENT AMOUNTS OF QPF TUESDAY THROUGH THURSDAY BUT THE SOUTHERN TRAJECTORY OF THE NORTHERN PLAINS TROUGH LOOKS TO BE INFLUENCING THIS. THINK THE ECMWF SOLUTION WITH THE SUPPORT OF THE ENSEMBLE MEAN LOOK REASONABLE WITH SLIGHT CHANCE THUNDERSTORMS EACH AFTERNOON. UPPER TROUGH OVER THE PACIFIC NORTHWEST IS FORECAST TO BEGIN ITS TREK ACROSS THE WESTERN CONUS THROUGH THE WEEKEND. GFS IS MUCH DEEPER AND FASTER THAN THE ECMWF IN BRINGING THE TROUGH INTO THE REGION. LOW CONFIDENCE IN TIMING/STRENGTH WITH LARGE ENSEMBLE SPREADS WITH THIS SYSTEM...BUT IT SHOULD BRING COOLER TEMPERATURES AND PRECIP TO THE REGION AT SOME POINT BY THE END OF THE EXTENDED PERIOD. MOZLEY && .AVIATION... MAIN SHORT TERM AVN CONCERN IS FOR LOW CLOUDS AND BR/FG OVR PORTIONS OF THE ERN CO PLAINS...WITH VERY MOIST CONDITIONS NR THE SFC. WILL LEAVE MENTION OF MVFR CONDITIONS FOR NOW IN KCOS TAF...ALTHOUGH CURRENT OVC CONDITIONS MAY LIMIT FG POTENTIAL TO SOME EXTENT. BEST TIME FRAME FOR SOME LOW CIGS WILL BE AROUND SUNRISE. ANY VIS RESTRICTIONS SHOULD CLEAR BY MID MORNING. THIS AFTERNOON...CONCERN WILL SHIFT TO THE POSSIBILITY OF TS OVR ALL THREE TAF SITES...AND A FEW STORMS OVR THE 1-25 CORRIDOR AND PLAINS COULD BE ON THE STRONG SIDE WITH LOCALIZED HEAVY RAIN AND SOME GR. ACTIVITY WILL SHIFT SEWD TONIGHT AND CLEARING IS EXPECTED BY MON MORNING. ROSE && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 44/88
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 629 AM MDT SUN AUG 30 2009 COZ058>089-093>099-311230- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 629 AM MDT SUN AUG 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS EARLY THIS AFTERNOON...THEN SPREAD EASTWARD INTO THE PLAINS BY LATE AFTERNOON AND EVENING. THE MAIN THREAT WITH MOST THUNDERSTORMS TODAY WILL BE BRIEF HEAVY RAINFALL...WIND GUSTS UP TO 50 MPH...HAIL TO ONE HALF INCH DIAMETER...AND CLOUD TO GROUND LIGHTNING. HOWEVER...A FEW STORMS COULD BECOME SEVERE ACROSS INTERSTATE 25 CORRIDOR AND EASTERN PLAINS LATE THIS AFTERNOON THROUGH EARLY THIS EVENING. THESE STRONGER STORMS COULD PRODUCE HAIL UP TO THE SIZE OF QUARTERS AND...WIND GUSTS UP TO 60 MPH...IN ADDITION TO FREQUENT LIGHTNING AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORM MONDAY AFTERNOON AND EVENING WITH THE POSSIBILITY OF A FEW STRONG TO SEVERE THUNDERSTORMS. THE HIGHEST RISK OF STRONG TO SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF INTERSTATE 25. HAIL TO ONE INCH IN DIAMETER...WIND GUSTS TO 60 MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH THE STRONGEST STORMS. TUESDAY THROUGH SATURDAY...ISOLATED THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY OVER THE HIGHER TERRAIN. THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE LATE IN THE WEEK AS A STORM SYSTEM APPROACHES FROM THE WEST...HOWEVER THE SEVERE THREAT APPEARS LIMITED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER NOON ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS. 44/88
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 106 PM MDT SUN AUG 30 2009 COZ081-082-085-301930- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- 106 PM MDT SUN AUG 30 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EXTREME NORTHEASTERN FREMONT COUNTY IN CENTRAL COLORADO SOUTHEASTERN TELLER COUNTY IN CENTRAL COLORADO WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO THIS INCLUDES...SOUTHERN COLORADO SPRINGS. AT 103 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR PIKES PEAK...OR 11 MILES WEST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... FORT CARSON. MANITOU SPRINGS. SECURITY. SOUTHERN COLORADO SPRINGS. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 215 PM MDT SUN AUG 30 2009 COZ072-074-075-079-080-086>088-302045- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-WET MOUNTAINS ABOVE 10000 FT-WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 215 PM MDT SUN AUG 30 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN COSTILLA COUNTY IN SOUTH CENTRAL COLORADO EXTREME SOUTHEASTERN CUSTER COUNTY IN SOUTHEAST COLORADO HUERFANO COUNTY IN SOUTHEAST COLORADO NORTHWESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO SOUTHWESTERN PUEBLO COUNTY IN SOUTHEAST COLORADO AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED CLUSTER OF STRONG THUNDERSTORMSS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF FARISITA TO LA VETA PASS...WHICH WAS MOVING TOWARD THE EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... RYE. WALSENBURG. SPANISH PEAKS. LA VETA. CUCHARA. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 220 PM MDT SUN AUG 30 2009 COZ074-088-302045- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 220 PM MDT SUN AUG 30 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR STONEWALL...OR 25 MILES WEST OF TRINIDAD... WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... BONCARBO. SEGUNDO. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 163 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195236, 195237.